Illinois, 2008

Flash Flooding in Illinois, September 13, 2008

September 13, 2008 · NWS ILX · 20 events in 9 counties and zones

A nearly stationary frontal boundary interacting with a very warm and moist airmass brought heavy rainfall to much of central Illinois, particularly along and west of I-55. This rainfall, on top of rains from the past couple of days, aggravated the flooding situation across west-central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary interacting with a very warm and moist airmass brought heavy rainfall to much of central Illinois, particularly along and west of I-55. This rainfall, on top of rains from the past couple of days, aggravated the flooding situation across west-central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 13, 2:06 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 13, 2:06 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SAT SEP 13 2008

.DISCUSSION...
ISSUED 306 PM CDT SAT SEP 13 2008

SHORT TERM...TONIGHT THROUGH TUESDAY...
A PERSISTENT BAND OF RAIN HAS BEEN ONGOING FROM QUINCY TO PEORIA TO
CHICAGO FOR MUCH OF THE DAY...AND RAINFALL RATES WILL INCREASE AS A
COLD FRONT APPROACHES FROM EASTERN IOWA. EXTREMELY HIGH PRECIPITABLE
WATER VALUES /MORE THAN 2.5 INCHES/ WILL STREAM NORTHWARD WITH THE
REMNANTS OF IKE...WITH EXCESSIVE RAINFALL A GOOD BET. AGREE WITH HPC
QPF AMOUNTS OF 3-5 INCHES STORM TOTAL RAIN FROM PITTSFIELD TO
PONTIAC. NHC TRACK GUIDANCE FOR IKE HAS IT INTO SOUTH-CENTRAL
MISSOURI BY 12Z SUN AND CONTINUING RAPIDLY ACROSS SOUTH-CENTRAL
ILLINOIS DURING THE DAY. IT LOOKS LIKE THE MAIN HEAVY RAIN EVENT
WILL HOLD OFF FOR THE EASTERN/SOUTHEASTERN PORTIONS OF THE FORECAST
AREA UNTIL THE ARRIVAL OF IKE AS THE AFOREMENTIONED COLD FRONT IS
EXPECTED TO ONLY PROGRESS TO AROUND INTERSTATE 55 BY 12Z SUN. WILL
THEREFORE DELAY THE START OF THE FLASH FLOOD WATCH FOR THOSE AREAS
UNTIL 12Z SUN.

IN ADDITIONAL TO THE RAIN SITUATION...IKE REMAINS A LARGE TROPICAL
CYCLONE AND IT WILL TAKE LONGER THAN USUAL FOR ITS SURFACE WINDS TO
SETTLE DOWN. WIND SPEEDS NEAR THE CENTER OF IKE MAY REACH WIND
ADVISORY CRITERIA ON SUNDAY...BUT WILL LET THIS DECISION REST WITH
THE EARLY MORNING FORECAST PACKAGE TO ASSESS HOW THE WINDS ARE OVER
SOUTHERN MISSOURI.

AS IKE CONTINUES TO ACCELERATE INTO INDIANA...RAIN WILL TAPER OFF
BEGINING IN THE LATE AFTERNOON WEST AND FINISH BY SUNSET IN THE
EAST. AFTER THAT...HIGH PRESSURE WILL TAKE HOLD AND BRING A PERIOD
OF DRY  WEATHER THROUGH THE END OF THE WEEK.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE OVER THE WESTERN STATES WILL PLACE THE MIDWEST IN DRY
NORTHWESTERLY FLOW THROUGH FRIDAY. ON THURSDAY...THE GFS TRIES TO
BRING A WEAK COLD FRONT SOUTHWARD INTO NORTHERN ILLINOIS AND
STALLING IT OUT. THE ECMWF IS THE PREFERRED SOLUTION AS IT BRINGS AN
UPPER TROUGH INTO THE WESTERN STATES THURSDAY THROUGH SATURDAY AND
CORRESPONDINGLY PUTS MORE RIDGING OVER THE CENTRAL CONUS...THUS
HOLDING THE FRONT FURTHER NORTH. NOT A GREAT DEAL OF CONFIDENCE YET
IN THE EVOLUTION/SPEED OF THE WESTERN TROUGH TOWARD THE END OF THE
PERIOD...BUT BOTTOM LINE FOR CENTRAL ILLINOIS WILL BE A CONTINUATION
OF THE DRY WEATHER WITH SEASONABLE TEMPERATURES.

04
&&

.AVIATION...
ISSUED 1248 PM CDT SAT SEP 13 2008

RAIN NOW CONFINED TO ALONG AND NW OF THE IL RIVER VALLEY FOR ILX
CWA. OCCASIONAL SHOWERS STILL POSSIBLE FOR BMI AND SPI...BUT
MAJORITY OF THE FA GETTING A BIT OF A BREAK AT LEAST UNTIL LATER ON
THIS AFTERNOON WHEN EVERYTHING MAY FIRE BACK UP A BIT. PIA HANGING IN
THERE WITH MVFR...THOUGH DOES NOT LOOK LIKE THEY WILL GET TO STAY
THAT WAY. COLD FRONT ON APPROACH...AS WELL AS REMNANTS OF IKE COMING
UP FROM THE SW...CREATING PLENTY OF RAIN AND LOW CLOUDS FOR THE
FORECAST. HAVE VCTS IN FOR THE BEST CHANCES AT CONVECTION THIS
EVENING/OVERNIGHT AHEAD OF THE LOW CENTER...AND TRY TO START THE
TREND OUT OF THE HEAVIER RAIN BY LATE MORNING TOMORROW. ALSO PUNCH
THE WINDS UP A BIT AS THE GRADIENT TIGHTENS AHEAD OF THE LOW.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7 PM SUNDAY FOR
ILZ027>031-036>038-040>045-047>054-061.

FLASH FLOOD WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR
ILZ046-055>057-062-063-066>068-071>073.
&&
Hazardous weather outlook, Sep 13, 2:10 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SAT SEP 13 2008

ILZ027>031-036>038-040>045-047>054-061-141100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
310 PM CDT SAT SEP 13 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN
TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL
ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL
FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL
ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE
NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH
FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE
FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND
AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON
SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY
RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS
WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM
THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE
POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE
QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH
FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ046-055>057-062-063-066>068-071>073-141100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-RICHLAND-VERMILION-
310 PM CDT SAT SEP 13 2008

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN
TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL
ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL
FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL
ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE
NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH
FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE
FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND
AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON
SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY
RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS
WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM
THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE
POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE
QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH
FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

20 flash flood. Local standard time, as filed.

Flash Flood, Schuyler

When
September 13, 4:26 PM CST to 6:26 PM CST
Where
Schuyler County, 1.75 mi ESE of Doddsville to 2.85 mi ESE of Doddsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.266, -90.622

High water was flowing across Blue Ring Road and County Line Road at US-67.

Flash Flood, Fulton

When
September 13, 4:54 PM CST to 6:54 PM CST
Where
Fulton County, 2.66 mi WNW of Farmington to 5.21 mi WSW of Farmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.715, -90.047

High water was flowing across Route 116 near Farmington.

Flash Flood, Fulton

When
September 13, 4:54 PM CST to 6:54 PM CST
Where
Fulton County, 2 mi S of Canton to 1.97 mi N of Dunfermline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.541, -90.030

High water was flowing across Route 78 two miles south of Canton.

Flash Flood, Fulton

When
September 13, 4:54 PM CST to 6:54 PM CST
Where
Fulton County, 1.06 mi W of Bernadotte to 0.93 mi ENE of Marietta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.403, -90.340

Water was flowing across numerous roads in Bernadotte and Seville.

Flash Flood, Fulton

When
September 13, 4:54 PM CST to 6:54 PM CST
Where
Fulton County, 2.28 mi NNE of Cuba to 1.43 mi SSE of Fiatt
Cause
Heavy Rain
Property damage
$35,000
Reported by
Newspaper
Coordinates
40.531, -90.184

A road near Lake Wee-Ma-Tuk was washed away.

Flash Flood, Woodford

When
September 13, 5:43 PM CST to 7:43 PM CST
Where
Woodford County, 0.61 mi SSW of Roanoke to 1.69 mi SE of Roanoke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.791, -89.202

County highway 13 one mile south of Roanoke was closed due to high water.

Flash Flood, Peoria

When
September 13, 6:00 PM CST to 8:00 PM CST
Where
Peoria County, 0.45 mi W of Peoria to 0.62 mi NNW of Peoria
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.701, -89.609

I-74 near the North University Street exit in Peoria was flooded due to heavy rainfall. A vehicle became stranded in the high water.

Flash Flood, Scott

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Scott County, 1.32 mi NW of Alsey to 0.21 mi NNW of Alsey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.561, -90.450

Alsey Smith Road in Alsey was closed due to high water.

Flash Flood, Scott

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Scott County, Winchester to 1.98 mi ENE of Winchester
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.630, -90.470

Route 106 south of Winchester was closed due to high water. In addition, there were numerous reports of flooded basements in Winchester.

Flash Flood, Morgan

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Morgan County, 3.26 mi W of Jacksonville to 2.79 mi W of Jacksonville Arpt
Cause
Heavy Rain
Property damage
$35,000
Reported by
Newspaper
Coordinates
39.733, -90.291

The basement at Westfair Christian Academy in Jacksonville was flooded.

Flash Flood, Cass

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Cass County, Ashland to 0.73 mi N of Ashland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.880, -90.020

Numerous streets were flooded in Ashland.

Flash Flood, Cass

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Cass County, Philadelphia to 2.57 mi N of Philadelphia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.920, -90.120

Route 125 northwest of Philadelphia was closed due to high water.

Flash Flood, Cass

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Cass County, 2 mi S of Beardstown to 1.4 mi N of Beardstown Arpt
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.991, -90.430

Water from Indian Creek was flooding homes in a subdivision 2 miles south of Beardstown.

Flash Flood, McLean

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
McLean County, 1.39 mi W of Gridley to 1.42 mi NNW of Gridley
Cause
Heavy Rain
Property damage
$35,000
Reported by
Newspaper
Coordinates
40.746, -88.906

Market Street in Gridley was flooded due to heavy rainfall. A small portion of East Third Street caved in.

Flash Flood, Woodford

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Woodford County, 1.46 mi W of Roanoke to 1.41 mi NNE of Roanoke
Cause
Heavy Rain
Property damage
$55,000
Reported by
Newspaper
Coordinates
40.800, -89.228

Panther Creek rose out of its banks and flooded Main Street and Mill Street in Roanoke...with 1.5 feet of water coming into the American Legion. Numerous other homes and businesses around Roanoke had water in their basements.

Flash Flood, Woodford

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Woodford County, 0.65 mi WNW of Spring Bay to 0.15 mi N of Spring Bay
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.823, -89.532

Funks Run Creek overflowed its banks and flooded streets in Spring Bay near Mill Point Park. Some small levees along the creek also gave way, aggravating the flooding in that area.

Flash Flood, Champaign

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Champaign County, 1.68 mi SSE of Prospect to 2.31 mi NNW of Rantoul
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.299, -88.203

Multiple roads in the city of Rantoul were closed due to high water.

Flash Flood, Champaign

When
September 13, 8:00 PM CST to 10:00 PM CST
Where
Champaign County, 0.95 mi NW of Staley to 1.68 mi WNW of Leverett
Cause
Heavy Rain
Property damage
$85,000
Reported by
Newspaper
Coordinates
40.131, -88.332

More than 50 homes and basements were flooded in Champaign. In addition, numerous streets were flooded across the city due to heavy rain.

Flash Flood, Woodford

When
September 13, 8:26 PM CST to 10:26 PM CST
Where
Woodford County, 1.54 mi NW of Germantown Hills to 0.26 mi NNW of Metamora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.788, -89.497

Numerous roads with water flowing across them in Germantown Hills and Metamora.

Flash Flood, Woodford

When
September 13, 8:26 PM CST to 10:26 PM CST
Where
Woodford County, 0.63 mi WNW of Spring Bay to 0.28 mi N of Spring Bay
Cause
Heavy Rain
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
40.822, -89.532

Several homes were flooded in Spring Bay, prompting boat evacuations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136059, 136060, 136062, 136076, 136077, 136064, 136071, 136072, 136073, 136079, 136080, 136082, 136084, 136085, 136088, 136091, 136092, 136095, 136068, 136070.